Connecticut, 2008

Hail and Damaging Wind in Connecticut, June 16, 2008

June 16, 2008 · NWS BOX · 4 events in 1 county or zone

Southern New England was under the favorable left front quadrant of a strong upper level jet as a shortwave moved across the region. This shortwave provided enough lift in an already unstable atmosphere to produce showers and thunderstorms across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Southern New England was under the favorable left front quadrant of a strong upper level jet as a shortwave moved across the region. This shortwave provided enough lift in an already unstable atmosphere to produce showers and thunderstorms across much of the area. Most of the events that occurred were hail though there were a few instances of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 16, 5:38 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 16, 5:38 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
638 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH ACROSS THE REGION TONIGHT AND EARLY
TUESDAY...THEN WILL MOVE OFFSHORE LATER ON TUESDAY. SOME
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT MAY BE SEVERE THIS
EVENING. COOL AND UNSETTLED WEATHER WILL CONTINUE THROUGH THE REST
OF THE WORK WEEK. TEMPERATURES WILL SLOWLY MODERATE BY THE
WEEKEND...BUT THERE WILL BE A CONTINUED THREAT FOR SHOWERS AND
THUNDERSTORMS INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
NORTHERN PART OF LINE OF STORMS IS WEAKENING AS THEY MOVE THROUGH
NORTH CENTRAL MA AND HILLSBOROUGH COUNTY WHICH IS IN A MORE STABLE
ENVIRONMENT.

MAX INSTABILITY WITH SBCAPES 1500 J/KG LOCATED ACROSS SE NYS WHERE
SEVERE STORMS ARE LOCATED EXTENDING INTO LITCHFIELD COUNTY CT.
INSTABILITY AXIS EXTENDS INTO SW MA AND NW CT SO THERE IS A CHANCE
SEVERE STORMS WILL HOLD TOGETHER AS THEY APPROACH HARTFORD COUNTY
NEXT 1-2 HOURS.

SHOWERS AND STORMS WILL CONTINUE MOVING EAST INTO THE COASTAL PLAIN
FROM BOS-PVD-TAN BETWEEN 8-10 PM BUT SEVERE WEATHER NOT ANTICIAPTED
IN THIS REGION.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM TUESDAY/...
WHILE SEVERE THREAT APPEARS LOW ACROSS EASTERN NEW ENG...COOLING MID
LEVEL TEMPS AND INCREASING LAPSE RATES SHOULD BE SUFFICIENT TO
MAINTAIN SHOWERS/TSTMS AS CONVECTION ASSOCD WITH COLD FRONT MOVES
EAST ACROSS REST OF SNE. SFC BASED LI/S BELOW ZERO AND TT INCREASE
INTO LOWER 50S SO WE HAVE LIKELY POPS FOR SHOWERS/TSTMS ALL OF SNE
TONIGHT.

COLD FRONT EXPECTED TO MOVE ACROSS WESTERN HALF SNE 06-12Z.

UPPER LOW DIGS THROUGH GT LAKES REGION ON TUE WITH 500 MB TEMPS
COOLING TO -18C. COLD FRONT WILL BE ACROSS CENTRAL NEW ENG AROUND
12Z TUE AND MOVE SLOWLY EWD DURING THE DAY.

WE EXPECT ENOUGH BREAKS DEVELOPING FOR PARTIAL SUNSHINE WHICH WILL
ALLOW TEMPS TO REACH UPPER 70S.  THIS COMBINED WITH COLD MID LEVEL
TEMPS WILL RESULT IN ENOUGH INSTABILITY FOR SCT SHOWERS/TSTMS DURING
TUE.  MAIN FOCUS WILL LIKELY BE ACROSS CENTRAL/EASTERN ZONES
CLOSEST TO SFC BOUNDARY BUT SCT CONVECTION POSSIBLE ANYWHERE GIVEN
COLD TEMPS ALOFT AND SMALL HAIL WILL BE POSSIBLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT WITH BLOCKING
PATTERN PRETTY MUCH REMAINING IN PLACE THROUGH THE LONG TERM PORTION
OF THE FORECAST ACROSS NORTH AMERICA. EXPECT A GENERAL LONG WAVE
TROUGH ALONG THE EASTERN SEABOARD WITH RIDGING ALONG THE FRONT RANGE
OF THE ROCKIES OR WESTERN PLAINS STATES. A FEW MODELS IN THE SUITE
TRY TO FLATTEN THE TROUGH OVER THE UPCOMING WEEKEND...BUT IT TENDS
TO RE-DIG BY NEXT MONDAY.

OVERALL...APPEARS THAT THE SURFACE REFLECTION OF THE UPPER LOW WILL
REMAIN OVER NORTHERN NEW ENGLAND THROUGH THE REMAINDER OF THE WORK
WEEK. A SERIES OF WEAK SHORT WAVES WILL ROTATE AROUND THE LOW ACROSS
THE REGION. ALSO...WITH THE COOL POOL OF AIR ALOFT ASSOCIATED WITH
THIS UPPER LOW...WILL SEE THE DIURNAL HEATING GIVING SCATTERED
SHOWERS DURING EACH AFTERNOON/EVENING THEN DYING DOWN AT NIGHT.
COULD ALSO SEE SOME TSTMS WITH DECENT DYNAMICS IN PLACE ALONG WITH
THE COOL POOL. MODELS SUGGEST K VALUES AROUND 30 AND TOTAL TOTALS IN
THE LOWER 50S EACH AFTERNOON AND EVENING.

OVER THE WEEKEND...AS THE UPPER LOW PUSHES BACK INTO QUEBEC...UPPER
PATTERN OVER THE EAST TRIES TO FLATTEN OUT. HOWEVER...WITH THE UPPER
PATTERN REMAINING GENERALLY CYCLONIC...WILL STILL SEE DIURNAL
CONVECTION. ALSO...TEMPERATURES MAY BEGIN TO WARM AROUND OR SLIGHTLY
ABOVE SEASONAL NORMS WILL AID IN CONVECTION. SO...HAVE CONTINUED
CHANCE POPS THROUGH THE WEEKEND. APPEARS A SOMEWHAT MORE ORGANIZED
FRONT MAY MOVE THROUGH SUNDAY OR SUNDAY NIGHT...THOUGH TIMING IS IN
QUESTION AT THIS POINT.

NO SIGN OF LONG WAVE PATTERN BREAKING DOWN...AS IT APPEARS THE EAST
COAST TROUGH MAY SHARPEN AGAIN EARLY NEXT WEEK.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THIS EVENING AND TONIGHT...MVFR CIGS WITH SOME ISOLD IFR REMAINING
ALONG THE SE COAST. AREAS OF MVFR CONDS IN FOG. SCATTERED TSTMS MOST
TERMINALS THROUGH THE NIGHT. MAY BE SEVERE WITH LARGE HAIL AND GUSTS
TO 50+ KNOTS BDL/BAF/ORH/MHT UNTIL 03Z.

TUE...EARLY MORNING IFR CIGS AND MVFR VSBY BECOMING MVFR CIGS AND
VFR VSBY INTO THE AFTN. SCATTERED SHOWERS AND TSTMS WITH LOCAL MVFR
VSBY REDEVELOPING IN THE AFTERNOON.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
TUESDAY NIGHT...MVFR-IFR CONDITIONS LIKELY THROUGH THE NIGHT WITH
SHOWERS. FEW TSTMS POSSIBLE THROUGH AROUND MIDNIGHT. EXPECT SLOW
IMPROVEMENT OVER WESTERN AREAS AFTER MIDNIGHT.

WEDNESDAY-SATURDAY...VFR CONDITIONS EARLY...THEN VFR-MVFR CIGS IN
SHOWERS DURING EACH AFTERNOON-EVENING. MAY SEE LOCAL MVFR-IFR VSBYS.
COULD SEE ISOLD TSTMS THROUGH THU. AT NIGHT...MAY SEE MVFR
CIGS/VSBYS WITH LOCAL IFR VSBYS IN LOW CIGS AND PATCHY FOG.

&&

.MARINE...
TONIGHT...WINDS AND SEAS BELOW SCA WITH SOUTHERLY WINDS LESS THAN 20
KTS.  MAIN CONCERN IS POTENTIAL FOR THUNDERSTORMS TONIGHT.  BEST
CHANCE FOR STRONGER STORMS WITH GUSTY WINDS APPEARS TO BE FROM
MERRIMACK RIVER TO BOSTON HARBOR.

TUESDAY...GENERALLY SW WINDS 10-15 KTS WITH SEAS 2-4 FT OVER OUTER
WATERS.  SCT SHOWERS/TSTMS POSSIBLE UNDER COLD POOL ALOFT.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
GENERAL S-SW WINDS WILL CONTINUE THROUGH THE PERIOD. EXPECT WINDS TO
REMAIN BELOW SMALL CRAFT CRITERIA...AND SEAS SHOULD REMAIN AT 4 FT
OR LESS. WILL SEE SCATTERED AFTERNOON-EVENING SHOWERS/TSTMS EACH
DAY...ESPECIALLY NEAR SHORE.

&&

.EQUIPMENT...
UPPER AIR SOUNDINGS FROM CHATHAM MA WILL BE UNAVAILABLE MON.
REPLACEMENT PARTS ARE ON ORDER AND SOUNDINGS SHOULD RESUME TUE
/POSSIBLY TUE EVENING/.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...EVT/GAF
MARINE...KJC/EVT
Hazardous weather outlook, Jun 16, 3:59 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
459 PM EDT MON JUN 16 2008

CTZ002>004-MAZ002>005-008>012-014-026-NHZ011-012-015-172100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
459 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WITH SMALL HAIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-007-013-015>024-RIZ001>008-172100-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
459 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN
RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING
AND TONIGHT. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WITH SMALL HAIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-172100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
459 PM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 3:34 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E0.88 INCH       FRANKLIN           MA   AMATEUR RADIO

0428 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E2.00 INCH       FRANKLIN           MA   AMATEUR RADIO

&&

WTB
Local storm report, Jun 16, 4:21 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
521 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E0.88 INCH       FRANKLIN           MA   AMATEUR RADIO

0428 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E2.00 INCH       FRANKLIN           MA   AMATEUR RADIO

0447 PM     HAIL             CHARLEMONT              42.63N 72.88W
06/16/2008  E1.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0449 PM     TSTM WND DMG     SHELBURNE               42.58N 72.68W
06/16/2008                   FRANKLIN           MA   AMATEUR RADIO

            NUMEROUS LARGE TREES DOWN INCLUDING ONE BLOCKING NORTH
            ROAD.

0502 PM     HAIL             GREENFIELD              42.59N 72.60W
06/16/2008  E0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

&&

WTB
Local storm report, Jun 16, 4:53 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
553 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E0.88 INCH       FRANKLIN           MA   AMATEUR RADIO

0428 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E2.00 INCH       FRANKLIN           MA   AMATEUR RADIO

0432 PM     HAIL             CHARLEMONT              42.63N 72.88W
06/16/2008  E1.50 INCH       FRANKLIN           MA   TRAINED SPOTTER

0444 PM     HAIL             SHELBURNE               42.58N 72.68W
06/16/2008  E0.75 INCH       FRANKLIN           MA   TRAINED SPOTTER

0447 PM     HAIL             CHARLEMONT              42.63N 72.88W
06/16/2008  E1.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0449 PM     TSTM WND DMG     SHELBURNE               42.58N 72.68W
06/16/2008                   FRANKLIN           MA   AMATEUR RADIO

            NUMEROUS LARGE TREES DOWN INCLUDING ONE BLOCKING NORTH
            ROAD.

0455 PM     HAIL             CHESTERFIELD            42.40N 72.85W
06/16/2008  E0.88 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0502 PM     HAIL             GREENFIELD              42.59N 72.60W
06/16/2008  E0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0535 PM     HAIL             ORANGE                  42.59N 72.30W
06/16/2008  E0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0537 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
06/16/2008                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN. TREE DOWN ON CAR.

&&

WTB
Local storm report, Jun 16, 5:04 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
604 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E0.88 INCH       FRANKLIN           MA   AMATEUR RADIO

0428 PM     HAIL             ROWE                    42.70N 72.90W
06/16/2008  E2.00 INCH       FRANKLIN           MA   AMATEUR RADIO

0432 PM     HAIL             CHARLEMONT              42.63N 72.88W
06/16/2008  E1.50 INCH       FRANKLIN           MA   TRAINED SPOTTER

0435 PM     HAIL             HEATH                   42.67N 72.83W
06/16/2008  E1.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0444 PM     HAIL             SHELBURNE               42.58N 72.68W
06/16/2008  E0.75 INCH       FRANKLIN           MA   TRAINED SPOTTER

0447 PM     HAIL             CHARLEMONT              42.63N 72.88W
06/16/2008  E1.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0449 PM     TSTM WND DMG     SHELBURNE               42.58N 72.68W
06/16/2008                   FRANKLIN           MA   AMATEUR RADIO

            NUMEROUS LARGE TREES DOWN INCLUDING ONE BLOCKING NORTH
            ROAD.

0455 PM     HAIL             CHESTERFIELD            42.40N 72.85W
06/16/2008  E0.88 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0502 PM     HAIL             GREENFIELD              42.59N 72.60W
06/16/2008  E0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0535 PM     HAIL             ORANGE                  42.59N 72.30W
06/16/2008  E0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

0537 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
06/16/2008                   CHESHIRE           NH   AMATEUR RADIO

            TREES AND WIRES DOWN. TREE DOWN ON CAR.

&&

WTB
Special weather statement, Jun 16, 5:12 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
612 PM EDT MON JUN 16 2008

CTZ002-MAZ009>011-162245-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN
MA-
612 PM EDT MON JUN 16 2008

AT 608 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 7 MILES WEST OF TOLLAND...OR ABOUT 12 MILES
SOUTHEAST OF GREAT BARRINGTON...MOVING EAST AT 26 MPH.

THE THUNDERSTORM WILL BE NEAR...TOLLAND BY 620 PM EDT...BLANDFORD BY
630 PM EDT...GRANVILLE AND BLANDFORD BY 640 PM EDT...RUSSELL AND
WESTFIELD BY 650 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT...MASSACHUSETTS AND SOUTHERN
NEW HAMPSHIRE.

FIELD
Special weather statement, Jun 16, 5:47 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
647 PM EDT MON JUN 16 2008

CTZ002-MAZ009-011-162345-
EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA-
647 PM EDT MON JUN 16 2008

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF VERY STRONG THUNDERSTORMS EXTENDING FROM 13 MILES NORTH OF
TORRINGTON TO 10 MILES SOUTHWEST OF TORRINGTON TO 4 MILES NORTHWEST
OF PAWLING...MOVING EAST AT 31 MPH. THESE STORMS WERE PRODUCING
TORRENTIAL DOWNPOURS...WIND GUSTS TO 50 MPH...AND HAIL...ALONG WITH
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.

THE THUNDERSTORMS WILL BE NEAR...TOLLAND BY 700 PM EDT...GRANVILLE
AND BURLINGTON BY 710 PM EDT...SOUTHWICK AND SIMSBURY BY 720 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

FIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hartford

When
June 16, 5:58 PM EST
Where
Hartford County, 0.51 mi W of Simsbury
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.880, -72.810

Lightning, Hartford

When
June 16, 6:05 PM EST
Where
Hartford County, Rocky Hill
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.670, -72.630

Lightning struck a house on Slade Circle setting it on fire.

Lightning, Hartford

When
June 16, 6:29 PM EST
Where
Hartford County, Wethersfield
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.700, -72.670

Lightning struck a transformer on Griswold Avenue setting it on fire.

Thunderstorm Wind, Hartford

When
June 16, 6:31 PM EST
Where
Hartford County, 0.69 mi N of East Hartford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.760, -72.620

Wires on Ellington Road were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113913, 113915, 113919, 113922.